Skip to main content
construction release_alert
Scholars@Duke will be undergoing maintenance April 11-15. Some features may be unavailable during this time.
cancel
Journal cover image

Deconvolution of a nonparametric transfer function for solute transport in soils

Publication ,  Journal Article
Skaggs, TH; Kabala, ZJ; Jury, WA
Published in: Journal of Hydrology
June 25, 1998

Solute transport in soils can be described in terms of solute travel time probability density functions (pdfs). In the past, parameterized functional forms for the travel time pdf have been derived based on models of physical transport processes and the properties of the soil, or have been obtained from observed transport behavior. Alternatively, a nonparametric pdf for a particular soil can be measured experimentally. In general, this measurement requires deconvoluting the pdf, which is mathematically an ill-posed problem. In this paper we perform the deconvolution using a constrained regularization approach. The regularization method uses a basis function representation of the travel time pdf which eliminates numerical problems associated with the standard regularization approach. The method is tested using synthetic and experimental data. Regularized solutions are evaluated using Provencher's (Provencher, 1982a) F test statistic along with a visual inspection of their fit to the data. We analyze data from previously published field experiments and the results suggest multimodal travel time pdfs may be appropriate for modeling transport in soils.

Duke Scholars

Published In

Journal of Hydrology

DOI

ISSN

0022-1694

Publication Date

June 25, 1998

Volume

207

Issue

3-4

Start / End Page

170 / 178

Related Subject Headings

  • Environmental Engineering
 

Citation

APA
Chicago
ICMJE
MLA
NLM
Skaggs, T. H., Kabala, Z. J., & Jury, W. A. (1998). Deconvolution of a nonparametric transfer function for solute transport in soils. Journal of Hydrology, 207(3–4), 170–178. https://doi.org/10.1016/S0022-1694(98)00126-7
Skaggs, T. H., Z. J. Kabala, and W. A. Jury. “Deconvolution of a nonparametric transfer function for solute transport in soils.” Journal of Hydrology 207, no. 3–4 (June 25, 1998): 170–78. https://doi.org/10.1016/S0022-1694(98)00126-7.
Skaggs TH, Kabala ZJ, Jury WA. Deconvolution of a nonparametric transfer function for solute transport in soils. Journal of Hydrology. 1998 Jun 25;207(3–4):170–8.
Skaggs, T. H., et al. “Deconvolution of a nonparametric transfer function for solute transport in soils.” Journal of Hydrology, vol. 207, no. 3–4, June 1998, pp. 170–78. Scopus, doi:10.1016/S0022-1694(98)00126-7.
Skaggs TH, Kabala ZJ, Jury WA. Deconvolution of a nonparametric transfer function for solute transport in soils. Journal of Hydrology. 1998 Jun 25;207(3–4):170–178.
Journal cover image

Published In

Journal of Hydrology

DOI

ISSN

0022-1694

Publication Date

June 25, 1998

Volume

207

Issue

3-4

Start / End Page

170 / 178

Related Subject Headings

  • Environmental Engineering